Alert archive / Washington / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Spokane, WA

August 10, 2020

NWS Spokane, WA issued this red flag warning at Aug 10, 2020, 2:20 PM PDT. It took effect at Aug 11, 2020, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 2:20 PM PDT (21:20 UTC)
In effect from
Aug 11, 2020, 2:00 PM PDT
Expired
Aug 11, 2020, 9:27 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

474 
WWUS86 KOTX 102120
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
220 PM PDT Mon Aug 10 2020

...WINDY WITH LOW HUMIDITY ON TUESDAY...

A dry cold front will increase winds across eastern Washington
Tuesday afternoon and evening. The combination of windy
conditions, low humidity levels and dry vegetation may lead to 
extreme fire behavior for any new or existing fires.

WAZ673-674-676-677-684-111330-
/O.UPG.KOTX.FW.A.0005.200811T2100Z-200812T0500Z/
/O.NEW.KOTX.FW.W.0006.200811T2100Z-200812T0500Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Okanogan/Methow Valleys (Zone 684)-
220 PM PDT Mon Aug 10 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF EASTERN WASHINGTON...

The National Weather Service in Spokane has issued a Red Flag 
Warning for wind and low relative humidity, which is in effect 
from 2 PM to 10 PM PDT Tuesday. The Fire Weather Watch is no 
longer in effect.

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673), Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674), Fire Weather 
  Zone 676 East Washington South Central Cascade Valleys (Zone 
  676), Fire Weather Zone 677 East Washington Central Cascade 
  Valleys (Zone 677) and Fire Weather Zone 684 East Washington 
  Okanogan/Methow Valleys (Zone 684).

* Winds: West 10 to 20 mph with gusts 30 to 35 mph.

* Relative Humidities: 9 to 20 percent.

* Impacts: The combination of low humidity levels and windy 
  condtions could lead to rapid fire development and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
711 
WWUS86 KOTX 111758
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1058 AM PDT Tue Aug 11 2020

...WINDY WITH LOW HUMIDITY TODAY...

A dry cold front will increase winds across eastern Washington
this afternoon and evening. The combination of windy conditions, 
low humidity levels and dry vegetation may lead to extreme fire 
behavior for any new or existing fires.

WAZ673-674-676-677-684-120500-
/O.CON.KOTX.FW.W.0006.200811T2100Z-200812T0500Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Okanogan/Methow Valleys (Zone 684)-
1058 AM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
MUCH OF EASTERN WASHINGTON...

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673), Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674), Fire Weather 
  Zone 676 East Washington South Central Cascade Valleys (Zone 
  676), Fire Weather Zone 677 East Washington Central Cascade 
  Valleys (Zone 677) and Fire Weather Zone 684 East Washington 
  Okanogan/Methow Valleys (Zone 684).

* Winds: West to Southwest 10 to 20 mph with gusts up to 30 mph. 
  For the Wenatchee Valley, Waterville Plateau and Kittitas 
  Valley west to northwest 15 to 25 mph with gusts 30 to 40 mph.

* Relative Humidities: 10 to 20 percent.

* Impacts: The combination of low humidity levels and windy 
  conditions could lead to rapid fire development and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
793 
WWUS86 KOTX 120427
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
927 PM PDT Tue Aug 11 2020

...Humidity is rising but still some Breezes...

.A dry cold front continues to progress across the
region. Breezes will continue in some areas but 
relative humdity will continue to rise farther above
critical levels into the late evening and overnight
hours.

WAZ673-674-676-677-684-120530-
/O.CAN.KOTX.FW.W.0006.000000T0000Z-200812T0500Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Okanogan/Methow Valleys (Zone 684)-
927 PM PDT Tue Aug 11 2020

...RED FLAG WARNING IS CANCELLED FOR FOR WIND AND LOW 
RELATIVE HUMIDITY FOR MUCH OF EASTERN WASHINGTON...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

The worst of the low relative humidity and wind combination is 
over. However, breezy conditions in the Cascade gaps, Methow and 
Okanogan valleys as well as the western Central Basin will 
continue. Winds speeds in these locally breezy areas will slowly 
decrease toward early Wednesday morning. Relative humidity 
recovery will still be generally poor but above critical levels 
overnight for Red Flag conditions.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 10, 2:20 PM PDT, 0 minutes earlier.

Area forecast discussion, Aug 10, 2:20 PM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
220 PM PDT Mon Aug 10 2020

.SYNOPSIS...
Dry gusty west winds are expected Tuesday afternoon raising
wildfire concerns. Expect cooling on Wednesday through Friday
with afternoon readings in the upper 70s to mid 80s. Warmer
temperatures will return over the weekend with widespread 90s
likely on Sunday. Anticipate mostly dry weather to continue.

&&

.DISCUSSION...
...Dry and windy conditions Tuesday afternoon and evening...

Tonight through Tuesday night: High pressure will give way to a dry
cold frontal passage overnight into Tuesday morning. Before it
arrives, Cascade gap winds will increase with locally breezy
conditions especially from the Wenatchee valley across the
Waterville Plateau and Grant county early this evening. Will see
some patchy smoke from the Lower Coyote Creek wildfire spread
across the Okanogan Highlands tonight. The gustiness should ease
overnight, but will see winds increase overnight with the front,
especially felt across the Columbia Basin, foothills of the Blue
mountains and Palouse by Tuesday morning. Mixing will increase
behind the front with breezy to windy conditions by Tuesday
afternoon. Expect gusts of 30 to 35 mph. Only a few degrees of
cooling will be felt behind the front on Tuesday, yet plenty of
dry air will mix to the surface by afternoon with minimum relative
humidities values in the teens. The dry windy conditions will
raise concerns for fire spread on grasses across much of the lower
elevations in eastern WA. The gusty winds will subside Tuesday
night.

Wednesday and Wednesday night: A shortwave in the flow aloft carves
out an upper trough over the region on Wednesday with a band of
middle clouds crossing the Inland Northwest. It should remain
mostly dry, but would not rule out some passing sprinkles across
parts of the southern ID Panhandle by late Wednesday afternoon.
Most noticeable changes will be cooler temperatures, mostly in the
70s to lower 80s. Will see westerly winds pick up Wednesday
afternoon and evening, but gusts should be near 15 to 20 mph. As
skies clear Wednesday night and winds decrease, should experience
some chilly overnight lows especially across the northern valleys.
/rfox.

Thursday through Sunday: The upper level trough over the Inland NW
will keep Thursday and Friday's temperatures below average for
this time of year. Highs are forecasted to be in the mid- 70s to
low- 80s for a majority of the area and lows will be in the 40s.
Moisture is lacking with this system, so any showers should
remain north of the Canadian border. If any showers happen to
sneak into our area, they won't produce much measureable
preciptiation. This pattern also supports breezy winds at times
through the Cascade gaps and Columbia Basin for Thursday and
Friday night. As the trough begins to exit the area on Friday, it
is quickly replaced by an upper level ridge. This allows for
temperatures to trend above normal as the weekend progresses. High
temperatures are forecasted to be in the mid to upper 80s on
Saturday, with some locations climbing to above 90. Widespread 90s
are likely for Sunday. The ridge beings to breakdown Sunday night,
allowing for some potential shortwaves to enter the area. It's a
bit too far in the forecast period to include in the official forecast,
but will keep monitoring as the week goes on. VMT

&&

.AVIATION...
18Z TAFS: The Inland Northwest will be under dry westerly flow
today. Smoke from a fire southeast of KOMK will be primarily
across the mountains of Northwest Washington and into the Northern
Panhandle. Winds will become gusty at KEAT this evening to
between 20-25 kts and remaining breezy overnight. Breezy winds
will expand across the Columbia Basin on Tuesday. VMT

&&

.FIRE WEATHER...
Gusty gap winds and dry conditions will be found through early
this evening from the central Cascade valleys into the western
Columbia Basin with gusts to 25 mph. The passage of a dry cold
front will lead to good mixing tomorrow afternoon. Dry air will
accompany the front and lead to even lower humidity values, along
with windy to breezy conditions. The Fire Weather Watch for much
of eastern Washington has been upgraded to a Red Flag Warning.
Winds will subside Tuesday evening. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  86  51  76  49  78 /   0   0   0   0   0   0
Coeur d'Alene  57  84  51  75  48  76 /   0   0   0   0   0   0
Pullman        52  83  48  73  45  76 /   0   0   0   0   0   0
Lewiston       62  92  57  82  56  85 /   0   0   0   0   0   0
Colville       50  86  46  80  43  80 /   0   0   0   0   0  10
Sandpoint      54  82  48  74  46  75 /   0   0   0  10  10  10
Kellogg        59  81  53  72  51  73 /   0   0   0  10  10  10
Moses Lake     56  89  53  80  48  84 /   0   0   0  10   0   0
Wenatchee      62  87  59  79  54  82 /   0   0   0  10   0   0
Omak           57  89  55  82  51  83 /   0   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 2 PM to 10 PM PDT Tuesday for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan/Methow Valleys (Zone 684)-East
     Washington Palouse and Spokane Area (Zone 674)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 10, 5:31 AM PDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
531 AM PDT Mon Aug 10 2020

IDZ026-027-WAZ031>038-041>044-111245-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
531 AM PDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Warm, dry and breezy afternoon winds will increase the risk for
fire spread this afternoon and evening. Winds will become gusty
through the Cascade gaps and into the Wenatchee Valley and on the
Waterville Plateau late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winds will increase on Tuesday with breezy to windy conditions
expected. Critical fire weather conditions will be possible with
rapid fire spread of any new or ongoing fires.

IDZ001>004-111245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-
531 AM PDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

Nearby

Red Flag Warnings in Washington, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.